Kansas, 2018

Tornado and Damaging Wind in Kansas, July 13, 2018

July 13, 2018 · NWS DDC · 3 events in 3 counties and zones

A surface trough focused convergence as an upper level short wave trough lifted out of the Rockies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A surface trough focused convergence as an upper level short wave trough lifted out of the Rockies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 13, 4:41 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 13, 4:41 PM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
641 PM CDT Fri Jul 13 2018

...Updated aviation section...

.SHORT TERM...(This evening through Saturday)
Issued at 1205 PM CDT Fri Jul 13 2018

Afternoon high temperatures today will not be as high as it was
yesterday due to an influx of mid level moisture only in the low
to mid 90s west to east across the CWA. A surface boundary will
slowly push into the area later this evening and over night
weakening the pressure gradient and diminishing the southerly
winds at the surface this afternoon and becoming light and more
variable over night. Thunderstorm activity will be widely
scattered across the entire CWA late this afternoon and into the
night time hours with the highest concentration according to the
newer short term model runs along the I-70 corridor with frequent
lightning and localized heavy rainfall being the main hazards.
40-50mph wind gusts are possible with local downburst from
collapsing storms, but no severe weather impacts are expected at
this time with such a weak upper level flow and small low level
wind shear.

Any storms over night will diminish and push off to the south and
southeast by sunrise Saturday morning with lingering mid level
clouds will persisting throughout the day. Winds will continue to
be light and variable under a weakened gradient and high pressure
building in from the northwest. Low temperatures will start the
weekend mildly in the upper 60s to low 70s west to east warming
into low to mid 90s once again. Precipitation chances will be nil
Saturday afternoon and over night behind the aforementioned low
level boundary and high pressure building in under an upper level
ridge setting up over the western high plains from the eastern
Rockies. Another mild night for Saturday into Sunday with upper
60s to low 70s expected under clear skies and light variable
winds.

.LONG TERM...(Saturday night through Friday)
Issued at 100 PM CDT Fri Jul 13 2018

Sunday will end the weekend on a more or less benign weather note
with warming afternoon high temperatures swelling into the mid to
upper 90s under surface high pressure and an induced upper level
ridge over the eastern Rockies and western high plains. The
pressure gradient will be fairly weak under the aforementioned
high pressure at the surface allowing for weak southerly return
flow with the high pushing to the north. Sunday night into early
Monday morning will see isolated areas for shower activity along
the I-70 corridor due to a propagating short wave passing across
northwest Kansas and into the central portions of the state.
Chances for thunderstorms and showers will increase into the
afternoon and evening time frame Monday due to increased
instability with daytime heating pushing into the low to mid 90s.
Along a surface boundary pushing across the CWA northwest to
southeast will help with the trigger to lift these into action
increasing PoPs into the 40-50 percent coverage range. QPF models
at this point don't show much in accumulation up to a quarter inch
for much of the northern and eastern zones of the forecast area.

Another minor short wave trough will push across the northern half
of the CWA Tuesday afternoon and evening around an upper level
low pushing into the central portions of the Rocky Mountains.
Most thunderstorm and shower activity look to be highlighted once
again along the I-70 corridor and the northern counties of the CWA
in the areas of increased upper level divergence along with the
northwest and north central portions of the state. Temperatures
will start the day in the upper 60s to low 70s with afternoon
highs in the upper 80s in the north to the mid 90s in the
southwest.

Precipitation chances will become scarce for the remainder of the
week as the aforementioned upper level low breaks down and lifts
to the northeast allowing for a strong upper level high pressure
to set in place over the high plains and central portions of the
Rockies. Monsoonal troughing across the New Mexican and southern
Colorado Rockies look to push close to the Oklahoma and Kansas
state line but die off by sunset times before doing any border
hopping into southwest Kansas. Low temperatures will be in the
upper 60s to low 70s Wednesday through Friday with high
temperatures in the low to mid 90s with upper 90s for southern
counties along the Oklahoma border by Friday. Weak pressure
gradients along the surface will keep winds relatively weak out of
the southerly fetched direction with models keeping them at a
15-20mph range max through work week's end.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 640 PM CDT Fri Jul 13 2018

Scattered thunderstorms may bring periods of MVFR to IFR
conditionsto the TAF sites this evening. Otherwise expect VFR
conditions overnight. Winds will generally be from the south to
southeast at less than 12 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  94  70  96 /  50  20  10   0
GCK  68  93  67  95 /  60  10   0   0
EHA  67  95  68  95 /  40  10  10  10
LBL  70  96  69  96 /  40  10   0   0
HYS  71  92  69  93 /  60  20  10  10
P28  74  96  73  97 /  50  40  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Hovorka_42
Hazardous weather outlook, Jul 13, 1:12 AM MST, 17 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
312 AM CDT Fri Jul 13 2018

KSZ030-031-043>046-061>066-074>081-084>090-140815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
312 AM CDT Fri Jul 13 2018 /212 AM MDT Fri Jul 13 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms are expected this afternoon through
tonight. Some storms will produce locally heavy rainfall and
frequent lightning. Some storms may produce strong outflow winds
of 50-60 mph, with this risk highest along the I-70 corridor.
Widespread/organized severe weather is not expected.

Day 1 Hazards
-------------
* Lightning: Elevated risk
* Thunderstorm Wind: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Typical summer heat will continue, with the highest heat indices
impacting Barber county and vicinity. At least isolated
thunderstorms will remain possible each day.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

TURNER

In the hours before

Special weather statement, Jul 13, 1:32 PM MST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Dodge City KS
332 PM CDT FRI JUL 13 2018

KSZ066-081-132130-
Pratt KS-Stafford KS-
332 PM CDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STAFFORD AND NORTH
CENTRAL PRATT COUNTIES UNTIL 430 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Iuka, moving northeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Neola.

LAT...LON 3776 9868 3781 9878 3795 9880 3795 9860
      3786 9851
TIME...MOT...LOC 2032Z 214DEG 9KT 3782 9873

SUGDEN
Local storm report, Jul 13, 2:01 PM MST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
401 PM CDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     YOCEMENTO               38.91N 99.41W
07/13/2018  M52 MPH          ELLIS              KS   MESONET

            MESONET STATION UP856, YOCEMENTO.

&&
Special weather statement, Jul 13, 2:24 PM MST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
424 PM CDT FRI JUL 13 2018

KSZ066-081-132230-
Pratt KS-Stafford KS-
424 PM CDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STAFFORD AND
NORTHEASTERN PRATT COUNTIES UNTIL 530 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Iuka, moving northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Neola.

LAT...LON 3775 9872 3785 9877 3793 9876 3794 9847
      3783 9847 3782 9846 3779 9846
TIME...MOT...LOC 2124Z 240DEG 10KT 3782 9868

SUGDEN
Special weather statement, Jul 13, 4:07 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
607 PM CDT FRI JUL 13 2018

KSZ043-044-063-132330-
Finney KS-Lane KS-Scott KS-
607 PM CDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY...
SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES UNTIL 630 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Friend. This storm was nearly stationary.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Finney...southeastern Scott and southwestern Lane Counties.

LAT...LON 3833 10078 3838 10063 3819 10037 3812 10074
TIME...MOT...LOC 2307Z 327DEG 4KT 3828 10068

HOVORKA
Special weather statement, Jul 13, 4:09 PM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
609 PM CDT FRI JUL 13 2018

KSZ030-045-132345-
Trego KS-Ness KS-
609 PM CDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NESS AND
SOUTHWESTERN TREGO COUNTIES UNTIL 645 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Arnold. This storm was nearly stationary.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ransom.

LAT...LON 3866 10008 3884 10008 3885 9977 3854 9984
TIME...MOT...LOC 2309Z 280DEG 3KT 3875 10001

HOVORKA
Special weather statement, Jul 13, 5:03 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
703 PM CDT FRI JUL 13 2018

KSZ063-140100-
Finney KS-
703 PM CDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY AND
NORTHWESTERN GRAY COUNTIES UNTIL 800 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Friend, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Finney
and northwestern Gray Counties.

LAT...LON 3804 10042 3800 10063 3800 10065 3799 10067
      3799 10069 3818 10078 3825 10057
TIME...MOT...LOC 0003Z 336DEG 11KT 3815 10065

SUGDEN

The radar

The Dodge City radar (KDDC), 170 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Hamilton

When
July 13, 6:20 PM MST to 6:30 PM MST
Where
Hamilton County, 15.91 mi SSW of Syracuse to 18.14 mi SSW of Syracuse
Rating
EF0
Path length
2.9 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.785, -101.906

A land spout tornado moved south and then turned west before dissipating.

Funnel Cloud, Stanton

When
July 13, 8:05 PM CST to 8:07 PM CST
Where
Stanton County, 11.86 mi N of Manter
Reported by
Emergency Manager
Coordinates
37.690, -101.910

Thunderstorm Wind, Ford

When
July 13, 8:54 PM CST
Where
Ford County, 3.01 mi NW of Dodge City
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.780, -100.060

Winds were estimated to be 65 MPH.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyThe tornado archive for Kansas, 2018Warnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776283, 776241, 776242.